Most do not. Only two that have a high occurance of weight gain is Remeron and Paxil.
I am taking Protriptilyne (very powerful antidepressant) Lamictal 200Mgs a day, Lithium 900Mgs a day, and Klonopin 2Mgs a day.
I am 40 years old and in the best physical shape of my life. I cut all carbohydrates from my diet 6 months ago and returned to bodybuilding. I am 5' 9" have a 30 inch waist and weight 180Lbs with only a 9% body fat index.
So please do not use antidepressants as an excuse as to why weight can not be lost.
I am living proof that with proper diet and consistant exersise that it can be done.
I actually have a slow metabolism so I don't want to hear about "oh I have a slow metabolism."
If you can name an antidepressant then I have been on it. It takes hard work, massive diet and massive consistant work at the gym. It can be done.
There is no scientific proof that antidepressants slow down a persons metabolism. That is simply not true. (Most anyway) Remeron will make you fat so I will agree on that one.
Eat lean meat and steamed veg only. Don't even take in one carbo gram. Read everything for the presence of carbs. Don't eat them or keep them below 50 grams a day.
Your body will go into Ketosis in six days and start burning fat like mad. Add tons of exersise to that and you will be thin in a few months. That's all it takes.
Is it easy......No it's not easy. You will have to fight carb cravings. You will also get weak from carb depletion (this passes in about 6 days)
Once you reach Ketosis your body will start using fat for fuel rather than carbs (remember were not eating carbs anymore) so the liver must make Ketones to release fat for fuel.
The body wants it's fuel so deny it carbs and it will feed off of fat when it has to.
You need to understand that our bodies hate us. They actually want us to stay fat.
They want us to stay fat because thats how our bodys think they are going to save us from starvation. You see, many thousands of years ago food was not always avalable in certain seasons. So our bodys developed a mechinism to protect us from the food shortages that would often happen in those days. The bodys solution was to store fat for when times were lean.
In fact fat people back then survived during these lean times when a lean person would have been dead in 60 days. A lean person had no extra body fat to survive off of.
Unfortunatly our bodies still think it's 10,000 years ago and they still want to store fat like crazy to save us. Our bodies don't understand that we now have a steady supply of food avalible to us in these modern times. Thus they still insist on storing fat as if a famine is coming.
That's why our bodies hate us and to be lean it takes massive hard work. Remember to be lean you are working against nature. Your working against thousands of years of evolution that wants you to be fat so it can save you. Your body thinks it's doing you a favor.
Just cut the carbs and work out hard 4 days a week. In time it will come off or never come on if that is your worry.
It is not the med, it is the way we live our lives. Depressive lifestyle usually means inertia, bad eating, no exercis. I generally qualify for that but I know it's not the meds causing it. It what we eat and lack of exercise.
Really that is the only way to lose and maintain weight regardless of all the diets etc. Taking a particular med to avoid weight gain and doing nothing should result in weight gain.
Some do stimulate appetitie and some do the opposite but it is us that decides what and how much to eat.
I did want to mention that I am not under estimating the power of major depression in terms of keeping us from our fitness goals.
Unlike a normal person free of depression, we must work twice as hard at everything. This includes diet and fitness.
I also think that one must first be mentally stable with their condition and meds before taking on the task of diet and fitness. In the throws of a deep depression changing diet and fitness habbits would be very rough at best.
Pick a time to start when your doctor has you reasonably stablized. This will improve your chances of success.
Don't let your meds dictate your body image. They can't make you fat if you do the right things.
The doctor on the mental health and emotional eating expert forums often suggests prozac as a med that doesn't have weight gain as a side-effect.
If you are concerned about your weight you may like to look at your own lifestyle (including both diet and exercise).
If you are over-eating you may also need to address the underlying issues causing you to overeat.
If you are anything like me I put on weight almost the first week starting an anti-depressant. Effexor and Cymbalta seem to have less of weight gain side effects than some of the others mentioned.
Try to walk or swim. That is great for depression. The foods you eat will help dramatically. You need a combination of good carbs and protein. Don't deprive yourself of complex carbohydrates but stay away from simple carbohydrates like white bread, cakes, etc. Have string cheese for your protein as a snack, chicken, fish, steak once in awhile for main course. And vegies as much as you can. Main thing is get up and move even if it's a 15 minute walk to start. You will work up to 30 minutes and then 50, and so on. I was able to lose 18 pounds and I started in the pool 15 minutes 3 times a week. I've always been on anti depressants and they have always made me gain weight. I have chronic pain as well. So good luck, keep moving, eat well not only for weight but for a good mind and spirit.
Thank you all for the helpful information. I am actually a very active health concise person. I have been training now for a year and have lost 40 lbs. I have an excellent trainer. I was concerned because 5 years ago I had a complete hysterectomy and was put on HRT. Thus I gained alot of weight. I have been off the HRT for a year now and working out 6 days a week Cardio for 45 min to an hour and weight training for 30 to 45 min. I have seen great results but I was experiencing mild depression and general anxiety, my doc believes it is due to being off the hrt but neither one of us wanted me to be put back on it. He suggested an antidepressant and we could take it from there. I have been put on Lexi pro. I have been taking it for about a week now. The only thing I notice so far is extreme dry mouth and I am exhausted. I am hoping that this will pass with time.
I had to go extreme with my diet and exersise to cut the last 30Lbs of fat on my body.
I switched to a Ketogenic diet. This is an absolute no carb diet. Only meat, fats, and some cheese. Not even vegitables as they contain trace amounts of carbs. No fruit either.
In two weeks your body will go into a state of ketosis. This means that because your body has no carbs that the Liver prouduces Ketones.
Ketones love to use body fat for fuel. This is your bodies way of saying "no more carbs to burn, must make Keytones to use fat as fuel."
The first two weeks on the diet is hell. After two weeks your energy returns as your body converts to using fat for fuel. Combine with lots of cardio and weights which will work to Mobilize the fat on your body so it can be consumed by the Keytones.
You can buy ketone strips to pee on that will tell you if you have acheived ketosis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.